Alabama, 2023

Damaging Winds in Alabama, August 25 to 26, 2023

August 25 to 26, 2023 · NWS BMX · 2 events in 2 counties and zones

Isolated thunderstorms developed in Central Alabama during the peak heating hours on August 25th and 26th, with damage in Shelby and Autauga counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated thunderstorms developed in Central Alabama during the peak heating hours on August 25th and 26th, with damage in Shelby and Autauga counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 25, 1:57 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 25, 1:57 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
257 PM CDT Fri Aug 25 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 148 PM CDT FRI AUG 25 2023

Expansive and deep mid-level ridging remains centered over
Western Oklahoma while surface high pressure was centered across
the Central Appalachian Mountains. A weak surface trough was
analyzed across Central Virginia, extending southwest into Central
Georgia.

This afternoon.

A weakness high aloft is over our southwest counties this
afternoon and this feature along with some weak remnant surface
boundaries are supporting a few showers at the moment across
portions of this portion of the forecast area.

Persistent dry air aloft in the mid levels along with strong
level destabilization will again support a risk for wet
microbursts with any of the heavier thunderstorm activity that
manages to develop this afternoon into the early evening hours.

Concerns for heat stress persist across the western portion of
the forecast area with temperatures in the upper 90s to around the
century mark with dew points in the low to mid 70s. This will
continue to produce heat index readings in excess of 110 degrees
at times during the day. Overnight, forecast lows in the mid to
upper 70s will provide insufficient relief to those without
adequate access or ability to cool down overnight.

Expect partly cloudy skies this afternoon with some showers and a
few thunderstorms this afternoon with the better chances across
the southwest portion of the area. Winds will be from the
northwest at 3-6 mph. Highs will range from the mid 90s in the
higher elevations east to around 100 west and southwest.

Tonight.

Strong mid-level ridging will continue to migrate further west
overnight, becoming centered over far Northwest Texas toward
daybreak. A weakness toward jet level will become centered over
the Northern Gulf Coast overnight. Surface troughing will persist
to our east, more pronounced on the leeward side of the
Appalachians while a cold front slowly moves south across the
Central Plains eastward through the Ohio River Valley region.

Expect skies to become mostly clear overnight with any lingering
showers dissipating toward mid evening. Winds will be light from
the northwest at 1-3 mph. Lows will range from the low 70s
northeast to the mid to upper 70s southwest and central.

Saturday.

The strong mid-level ridge will become centered over Southeast
New Mexico toward midday on Saturday while the upper weakness
persists over our southwest counties south to over Coastal
Alabama, Mississippi and Eastern Louisiana. Lingering surface
troughing is expected to our east and southwest while the surface
front approaches the Mid-South Region. We will be experiencing a
further reduction in the mid-level ridge strength over the area,
which will be providing less inhibition for clouds to develop and
for showers and some thunderstorms to form. Additionally, a few of
the Convection-Allowing Models (CAMs) depict a few convective
systems potentially developing to our north and northwest and
racing toward the area later in the day. While too soon to latch
onto any particular solution, sufficient signal is there in the
overall guidance spread to favor isolated PoPs later in the day.

An excessive heat advisory is in effect Saturday for areawide on
Saturday. Heat index readings currently are coming in slightly
below excessive heat warning criteria but that potential would be
greatest for exceedance across the southwest portion of the area
if further guidance comes in with higher dew points persisting
later into the daytime hours.

Look for skies to become partly cloudy through late morning
followed by developing showers with some thunderstorm activity
with the best chances north and northeast later in the day. Winds
will be from the north at 4-8 mph. Highs will range from the mid
90s in the higher elevations east to around 100 south and west.

05

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 257 PM CDT FRI AUG 25 2023

As troughing begins to amplify over the eastern CONUS, the ridge
will begin to weaken Saturday night into Sunday while flow aloft
becomes northerly to northwesterly. With this flow change we will
have to keep an eye out for any MCSs developing upstream. Some
guidance indicates a weakening MCS or outflow boundary approaching
from the north Saturday night, but will keep PoPs below
mentionable levels until mesoscale trends become clearer.
Disturbances in northwest flow aloft continue on Sunday while a
cold front moves into the Ohio Valley. Some spread in the guidance
regarding convective coverage Sunday and will keep PoPs in the
lower end scattered range. Northerly winds bringing in slightly
lower thicknesses and possible cloudcover/outflow may keep
temperatures a few degrees cooler in some far northern counties
though dew points will begin to pool ahead of the front. Meanwhile
further south hot temperatures will continue with some more mixing
of dew points. A heat advisory is likely for much though maybe not
all of the area, and will wait for later shifts to determine where
to extend the advisory. PWATs increase above 2 inches as the front
begins to move in on Monday resulting in increased coverage of
showers and storms. This should limit potential heat advisories to
the southeast county.

The rest of the forecast will be dependent on the tropical
disturbance currently located over the northwestern Caribbean Sea
which NHC gives an 80 percent chance of developing into at least
a tropical depression in the Gulf. The most likely scenario
indicated by the ensembles is for the system to pass to our
southeast with little to no direct impacts. Some indirect impacts
could still occur as the track would determine where the front
and associated precip will stall out as well as any tropical
moisture interacting with the front. There remains spread in the
guidance as is typical for a system that has not formed yet, and
so it's important to check the latest forecasts/reliable sources
while not focusing on individual deterministic model runs. For
example, the 12z GFS all of a sudden has a stronger shortwave
coming from the Canadian Rockies down through the Plains and
breaking down the ridge over the ArkLaTex becoming a cutoff low
that pulls the tropical system westward. This currently unlikely
scenario is not supported by other guidance at this time.

32/Davis

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT FRI AUG 25 2023

VFR conditions will prevail through this cycle. A weakness high
aloft over our south and southwest counties this afternoon along
with some remnant low-level boundaries will support the
development of a few showers and storms through the afternoon
hours and into the early evening, but this chance is generally
south of TCL and west of MGM, so potential is too low to include
at either terminal location. Clouds will thin out overnight and
there could be some brief patchy fog across the far south and
western counties but potential is too low to mention. Strong
ridging will move further west of the area on Saturday while the
weakness high aloft persists with more low-level boundaries to
work with. Scattered clouds will develop by late morning followed
by increasing chances for some showers and storms through the
afternoon.

05

&&

.FIRE WEATHER...

Isolated to scattered showers and storms will remain possible
through the weekend with increasing rain chances early next week.
RH values will be in the 30 to 40 percent range Saturday and
Sunday afternoon, except in northern portions of Central Alabama
Sunday afternoon where values will be higher. 20ft winds and
transport winds will remain light through the rest of the week.

&&

.CLIMATE...
Issued at 257 AM CDT TUE AUG 22 2023

The below table shows daily record highs from Friday, August 25th
to Saturday, August 26th for central Alabama sites that have an
established climate record. Data follows a [daily record
temperature(year of occurrence)] format.

            Fri/25     Sat/26
Anniston     99(2011)  100(2011)
Birmingham  102(1938)  103(1943)
Tuscaloosa  100(2011)  102(2011)
Montgomery  102(1938)  102(2011, 1943)

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  98  72  94 /   0  20  10  40
Anniston    74  98  73  95 /  10  20  10  40
Birmingham  77  99  75  94 /  10  20  10  40
Tuscaloosa  76 102  76  96 /  10  20  10  40
Calera      76  99  76  95 /  10  20  10  40
Auburn      76  98  74  96 /  10  20  10  40
Montgomery  76 101  76 101 /  20  20  10  40
Troy        76 100  76 101 /  20  20  10  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for the
following counties: Bibb-Fayette-Greene-Hale-Jefferson-Lamar-
Marengo-Marion-Perry-Pickens-Sumter-Tuscaloosa-Walker-Winston.

Heat Advisory from 9 PM this evening to 9 PM CDT Saturday for
the following counties: Bibb-Fayette-Greene-Hale-Jefferson-Lamar-
Marengo-Marion-Perry-Pickens-Sumter-Tuscaloosa-Walker-Winston.

Heat Advisory until 9 PM CDT Saturday for the following
counties: Autauga-Barbour-Blount-Bullock-Calhoun-Chambers-
Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Lee-
Lowndes-Macon-Montgomery-Pike-Randolph-Russell-Shelby-St. Clair-
Talladega-Tallapoosa.

&&

SHORT TERM...05
LONG TERM....32/Davis
AVIATION...05
Hazardous weather outlook, Aug 25, 1:21 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
221 PM CDT Fri Aug 25 2023

ALZ011>015-017>050-262230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
221 PM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Excessive heat is expected to affect Central Alabama today. A
combination of hot and humid conditions should result in heat index
values hitting or exceeding 105 degrees into early this evening.
This could cause heat stress for those with prolonged exposure to
the heat.

Isolated damaging wind gusts to 60 mph are possible across mainly
southern and western portions of Central Alabama this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A combination of hot and humid conditions should result in heat
index values hitting or exceeding 105 degrees from late morning to
early evening each day through Monday. This could cause heat stress
for those with prolonged exposure to the heat.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 25, 1:34 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
234 PM CDT Fri Aug 25 2023

ALZ025-034-252000-
Bibb AL-Shelby AL-
234 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of southwestern Shelby
and northeastern Bibb Counties through 300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Blocton, or 9 miles northeast of Centreville. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montevallo, West Blocton, Wilton, University Of Montevallo,
Brierfield Ironworks Park, Hebron, Marvel and Six Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3320 8698 3309 8684 3307 8686 3307 8688
      3306 8688 3297 8698 3302 8720 3316 8720
TIME...MOT...LOC 1934Z 013DEG 1KT 3309 8705

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Aug 25, 2:25 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
325 PM CDT Fri Aug 25 2023

ALZ033>035-040-041-252100-
Chilton AL-Autauga AL-Bibb AL-Dallas AL-Perry AL-
325 PM CDT Fri Aug 25 2023

...Strong thunderstorms will impact portions of northwestern Autauga,
southwestern Chilton, northern Perry, southwestern Bibb and
northeastern Dallas Counties through 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mertz to near Parnell. These storms were
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brent, Maplesville, Billingsley, Plecher, Parnell, Paul M Grist State
Park, Mertz, Heiberger, Stanton, Valley Creek Junction,
Plantersville, Oakmulgee, Sprott, Barrett Creek, Ellards and Dawson
Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3283 8742 3290 8742 3297 8729 3267 8663
      3249 8688 3279 8747 3283 8747
TIME...MOT...LOC 2025Z 049DEG 3KT 3284 8734 3264 8688

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The radar

The Birmingham radar (KBMX), 21 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
August 25, 2:30 PM CST to 2:31 PM CST
Where
Shelby County, 1.84 mi NW of Gurnee Jct
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.219, -86.992

Several trees were uprooted along Red Oak Road and Highway 13 from a microburst.

Thunderstorm Wind, Autauga

When
August 26, 3:35 PM CST to 3:36 PM CST
Where
Autauga County, 1.38 mi SSW of Fays
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.461, -86.426

Power poles were snapped, signs were damaged, and a tree was uprooted from a microburst near the intersection of Cobbs Ford Road and Sheila Blvd in Prattville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132758, 1132760.